What is garlic used for and are there any side effects?
Garlic is the bulb of a tall, flowering plant and is used in cooking throughout the world. Some people believe that
eating garlic can reduce cholesterol and lower blood pressure. Some claim that garlic can also
cure bacterial, fungal and viral infections. Some even claim that garlic can prevent aging and
Medical research on garlic focusing on its ability to reduce cholesterol and blood pressure is inconclusive. For example, early studies showed that a daily dose (garlic has a wide range of doses) of 600 to 900 mg of garlic powder reduced blood levels of cholesterol after 12 weeks. But more recent studies show that garlic may be less effective at lowering cholesterol or blood pressure.
Garlic side effects
Garlic very rarely has side effects attached to its use, and if there are side effects, they are typically very minor. Common minor side effects include gas, heartburn, body odor, nausea, sweating, lightheadedness, burning of esophagus, mouth, or stomach, asthma, and bad breath. These effects are more common with higher doses. Topical exposure has led to contact dermatitis (allergic skin reaction). In rare cases, anaphylaxis has occurred.
There is the potential for some drug interactions with garlic and garlic supplements. Garlic
may increase the possibility of bleeding in people who are taking anticoagulants or "blood
thinners" such as warfarin (Coumadin®), clopidogrel (Plavix®), indomethacin
aspirin. Please check with your doctor before starting garlic if you are currently using a
There are other possible drug interactions beyond interactions with blood thinners. Large doses of garlic can reduce levels of the protease inhibitor Invirase®. Garlic may also affect other HIV medications such as Crixivan®, Norvir®, Rescriptor® and Viramune®. If you are taking any HIV medications you should not take garlic supplements. Currently, there is no proof that garlic is helpful in HIV infections and garlic supplements may decrease the effectiveness of your HIV therapy.
Back to Ask a Pharmacist